Tornadoes · United States · Texas · 2010

EF0 tornado, Hartley, Texas, May 18, 2010

This EF0 tornado ran 1.0 miles across Hartley County on May 18, 2010, touching down at 5:41 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 18, 2010
Touchdown
5:41 PM CDT (22:41 UTC)
Lifted
5:44 PM CDT (22:44 UTC)
On the ground
3 minutes
Path length
1.0 miles (1.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Hartley County
Touchdown point
35.798, -102.299
Lift-off point
35.801, -102.281
Record number
1005181641-01

What the Weather Service recorded

Severe thunderstorms producing many tornadoes along with large hail and strong thunderstorm wind gusts tracked across much of the Texas Panhandle from the early evening hours into the early morning hours. No injuries were reported...however a few of the tornadoes caused some damage.

The tornado touched down four miles south southeast of Hartley at 1632 CST. The tornado was on the ground for one mile with a maximum path width of fifty yards. The tornado dissipated at 1636 CST. No damage or injuries were reported as the tornado remained over open country.

The tornado was reported by VORTEX2 and touched down eight miles southeast of Hartley at 1641 CST. The tornado was on the ground for one mile with a maximum path width of one hundred yards. The tornado dissipated at 1644 CST. No damage or injuries were reported as the tornado remained over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 18, 5:04 PM CDT, 37 minutes earlier.

Area forecast discussion, May 18, 5:04 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT TUE MAY 18 2010

.DISCUSSION...
TORNADO WATCH OUT TIL 11 PM FOR WHOLE FCST AREA SO WILL KEEP SHORT.
PARAMETERS COMING TOGETHER TO WARRANT DECENT THREAT OF SVR WX THIS
EVENING...STARTING WRN ZONES AND SPREADING EWD. GRIDS HAVE ACCOUNTED
FOR THIS WITH AREAL POP QUALIFIERS AND SVR WORDING.

FOR WED...UPPER LOW WILL TRACK EWD ACROSS CNTRL PLAINS. THIS WILL
SEND THE DRYLINE EWD TO ERN ZONES BY AFTERNOON...PSBLY EVEN WRN OK
BEFORE 00Z THURSDAY. HAVE LOWERED POPS FURTHER ACROSS WRN AND SWRN
ZONES SINCE DRYLINE SHOULD MOVE PAST THOSE AREAS. IT REMAINS TO BE
SEEN IF IT WILL EVEN REMAIN IN OUR FCST AREA AT ALL. FOR NOW...
DECIDED 12Z MODELS WERE STILL A BIT TOO FAST WITH THIS FEATURE...AND
HAVE HELD IT UP ACROSS FAR ERN ZONES WED AFTERNOON WITH SLGT CHC TO
CHC POPS IN THAT AREA. SFC COLD FRONT TO ADVANCE SWD INTO NRN
SECTIONS LATER WED AFTERNOON...THEN ACROSS REMAINDER OF PNHDLS
WEDNESDAY EVENING. HELD ON TO SLGT CHC TO CHC POPS NRN AND ERN HALF
OF PNHDLS WED NIGHT FOR WRAPAROUND PRECIP.

DRY WX THRU AT LEAST THURSDAY AND FRIDAY WITH WARMER TEMPS BY FRIDAY.

ATTENTION THEN TURNS TO NEXT UPPER LEVEL TROF PROGGED TO DIG INTO WRN
US THIS WEEKEND INTO EARLY NEXT WEEK. MODELS CONTINUE TO DISAGREE ON
ALL ASPECTS OF HANDLING THIS PARTICULAR TROF...WHICH MAKES FOR LOW
CONFIDENCE ON WHERE...WHEN...OR IF ANY TSTMS WILL FORM ALONG SLOSHING
DRYLINE. SOME MODELS SAY PNHDLS WILL BE CAPPED...OTHERS SAY NO.
AGAIN...DID NOT FEEL COMFORTABLE AT ALL SPREADING 20 POPS AREAWIDE
FOR SVRL PERIODS THAT FAR OUT WHEN UNCERTAINTY REMAINS REGARDING
WHETHER OR NOT PRECIP WILL EVEN DEVELOP. THEREFORE...MAINTAINED
INTEGRITY OF PREVIOUS FCST BY KEEPING POPS JUST BELOW MENTIONABLE
THIS WEEKEND THRU NEXT TUESDAY AT THIS TIME PENDING BETTER MODEL
AGREEMENT. LATER SHIFTS WILL NEED TO EVALUATE FURTHER AS TIME GETS
CLOSER.

OVERALL...PREVIOUS PCKG IN GOOD SHAPE WITH MOSTLY MINOR ADJUSTMENTS
MADE TO THE GRIDS.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH AT LEAST FRIDAY
DUE TO RECENT RAINS...WET GROUNDS...AND CONTINUED CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 18, 3:55 PM CDT, 1 hour 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT TUE MAY 18 2010

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
355 PM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...
ISOLATED TORNADOES MAY ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.
AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES UNTIL 11 PM THIS EVENING.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO
SOUTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS THAT DEVELOP
MAY BECOME SEVERE ACROSS THE FAR EASTERN PANHANDLES WEDNESDAY AND
WEDNESDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. IN ADDITION...ISOLATED TORNADOES MAY ALSO BE POSSIBLE ON
WEDNESDAY AFTERNOON OR EVENING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES...AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT
ACROSS THE FAR EASTERN PANHANDLES.

In the hours before

Special weather statement, May 18, 4:37 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE MAY 18 2010

TXZ001-002-006-007-011-182230-
DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-OLDHAM TX-
437 PM CDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR OLDHAM...MOORE...
HARTLEY...SHERMAN AND DALLAM COUNTIES.

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 12 MILES WEST OF CHANNING...MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. DEADLY
LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.  THE STORM WILL LIKELY
AFFECT THE COMMUNITIES OF HARTLEY AND CHANNING.
Local storm report, May 18, 5:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 E HARTLEY             35.89N 102.34W
05/18/2010  M1.75 INCH       HARTLEY            TX   BROADCAST MEDIA

            QUARTR TO GOLFBALL SIZE HAIL FALLING.

&&

EVENT NUMBER AMA1000419

ERA
Local storm report, May 18, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 SE HARTLEY            35.84N 102.35W
05/18/2010  M2.75 INCH       HARTLEY            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1000421

ERA
Local storm report, May 18, 5:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          5 NNW CHANNING          35.75N 102.37W
05/18/2010                   HARTLEY            TX   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE SAW A BRIEF TORNADO TOUCHDOWN
            NEAR CHANNING.

&&

EVENT NUMBER AMA1000421

CLK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

10.7 hours before the tornado, 83 km from the path. May 18, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -247, lifted condensation level 840 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-247 J/kg
Surface CAPE
272 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

1.3 hours after it, 83 km from the path. May 19, 2010.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1657 joules per kilogram, CIN -21, lifted condensation level 1095 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 177 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
3397 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.8
Supercell composite
19.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Dumas (DUX), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 82 km away, was scanning. The volume nearest the touchdown began at 22:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 18, 2010

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 188:41 AM CDTEF0Cameron, TX0.010
May 183:36 PM MDTEF0Weld, CO0.150
May 183:40 PM MDTEF0Laramie, WY5.050
May 183:41 PM MDTEF0Laramie, WY5.050
May 183:45 PM MDTEF0Laramie, WY5.050
May 185:32 PM CDTEF0Hartley, TX1.150
May 185:55 PM CDTEF0Moore, TX0.525
May 185:23 PM MDTEF0Weld, CO0.150
May 186:28 PM CDTEF0Moore, TX2.225
May 186:42 PM CDTEF0Moore, TX1.2200
May 185:48 PM MDTEF0Kimball, NE0.325
May 186:00 PM MDTEF0Laramie, WY1.025
May 186:06 PM MDTEF0Laramie, WY1.025
May 186:15 PM MDTEF0Laramie, WY0.325
May 186:21 PM MDTEF0Laramie, WY0.325
May 186:24 PM MDTEF0Laramie, WY0.325
May 187:44 PM CDTEF2Hutchinson, TX5.0300$40,000
May 187:44 PM CDTEF0Texas, OK0.625
May 186:50 PM MDTEF0Kit Carson, CO1.625
May 186:55 PM MDTEF2Laramie, WY1.5100$50,000
May 187:21 PM MDTEF0Kiowa, CO2.375$10,000
May 188:52 PM CDTEF0Dallam, TX0.525
May 189:30 PM CDTEF0Dallam, TX4.125
May 1810:40 PM CDTEF0Sherman, TX1.150
May 1811:27 PM CDTEF0Sherman, TX1.4880$12,000
May 1812:12 AM CDTEF0Hansford, TX0.625

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.